Opioid Overdose Deaths in Massachusetts on the Decline in 2017
Published: 03/10/2018 | Author: John Trimble
Based on recent reports, opioid overdose deaths have actually decreased for the first time in years in Massachusetts. These deaths have dropped a considerable 8.3 percent during 2017, even though for several years prior, they have increased regularly.
The number of opioid overdoses in Massachusetts are based on both confirmed overdose deaths and suspected overdose deaths (or cases where the individual was believed to have died of an opioid-related overdose). According to data released by the Massachusetts Department of Public Health on February 14, there were 2,155 opioid overdose deaths in the state in the year 2016, and in 2017, there were only 1,977.
This is still a disturbingly high statistic, and individuals living in Massachusetts should be aware that the opioid epidemic is far from over in their state. However, it is providing hope to many to see a decline in these numbers that have been increasing for so many years.
Opioid Overdoses in Massachusetts
Drug overdose deaths have been on the rise in Massachusetts for years, creating statistically significant increases each year, as stated by the Centers for Disease Control and Prevention. Between 2014 and 2015, drug overdose deaths rose 35.3 percent in the state, and between 2015 and 2016, they rose 28.4 percent. Natural and synthetic opioid overdose deaths rose 26.9 percent between 2014 and 2015, and in the same time period, heroin-related deaths rose 33.3 percent.
In addition, law enforcement fentanyl encounters went from 0 to 50 in 2013 in the state to 500 or more in both 2014 and 2015.
Now that opioid-related deaths are on the decline for the first time in years, we must still remember that the crisis has not ended in neither the state nor the country.
Opioid Overdose and Death
People who take opioids in large doses may overdose purposefully or accidentally. Part of the reason for the high number of opioid overdoses happening currently is the frequent abuse of fentanyl, a dangerous opioid drug that is 100 times more potent than morphine. Sadly, many people do not realize how potent this drug is and think they are taking a safe amount, which leads to an overdose.
Opioids cause a number of dangerous side effects when taken in large doses, which can lead to a deadly overdose.
Opioids cause respiratory depression, and sometimes, an individual’s breathing will become very shallow or they will stop breathing completely.
- This can lead to death, and individuals will often go into a coma beforehand.
- What’s more, even those who are rescued from an opioid overdose might experience brain damage as a result of not being able to take in enough oxygen while the opioid drugs are still affecting them.
Opioids can also slow the heart rate.
- This can lead to the heart stopping completely, although most people are in more danger from respiratory arrest than slowed or stopped heart rate.
Opioids can also cause nausea and vomiting.
- People who fall unconscious as a result of large doses of opioids are at a serious risk of choking on their own vomit.
Seek Treatment Today
If you are looking for safe, effective care in a detox or rehab center near you, call 800-483-2193(Who Answers?) now and speak with a treatment advisor.